Berea pair charged: Reports say boy OD'd on heroin in their home

Berea pair charged: Reports say boy OD'd on heroin in their home

BEREA, OH (WOIO) - A Berea couple have been charged with endangering children and drug possession after their 7-year-old son allegedly overdosed on heroin in their home.

Charles Dowdy, 31, and Danielle Simko, 31, were arrested in January, but charges came down in February. Their son did not die from the overdose.

Both plead not guilty at their arraignment on Friday morning. Their bonds were set at $150,000.

Heroin is already a dangerous drug for adults, and when a child accidentally ingests it, the drug can kill them. Cleveland 19 News spoke with an emergency pediatric doctor to find out how a heroin overdose affects a child.

"Something what would have originally been a sad and scary amount for an adult can kill an infant or toddler," said Dr. Kristin Kim, an emergency pediatric doctor at Rainbow Babies and Children's Hospital.

She says they don't get too many cases of children overdosing, but community emergency rooms are experiencing a lot of them.

"The thing that's most dangerous is it both stops their breathing and slows their breathing to a halt so they're not breathing at all. It can also cause a reaction in the lungs where the lungs fill with fluid, and makes it impossible to get oxygen into their bodies," Kim said.

Kim says when a child who has overdosed comes into the ER, the first thing they do is check his or her breathing.

"If we knew there was a heroin ingestion, we would give them Narcan, just like we would give an adult," said Kim.

Kim says Narcan, the heroin antidote, is dosed based on weight.

"If they do stop breathing, there's going to be a period where their brains don't get oxygen and that can cause long term brain damage," Kim said.

If the child did not stop breathing, they'd still need to be monitored and later checked on by a pediatrician.

Even if someone is not using heroin, opiates can still pose a threat to kids. Kim recommends locking up medications you keep at home.

"It's a huge risk for anyone to be in a house with someone using opiates, for a lot of reasons including getting into heroin themselves," she said.

For those who are worried about a child who is living with someone battling a drug addiction that may have drugs in their home, Kim recommends talking with their parents about their child moving to safer place. Depending on the situation, a call to children's services may be warranted.

Copyright 2017 WOIO. All rights reserved.